Geometry & Topology

Quasigeodesic flows and sphere-filling curves

Steven Frankel

Full-text: Open access

Abstract

Given a closed hyperbolic 3–manifold M with a quasigeodesic flow, we construct a π1–equivariant sphere-filling curve in the boundary of hyperbolic space. Specifically, we show that any complete transversal P to the lifted flow on 3 has a natural compactification to a closed disc that inherits a π1–action. The embedding P3 extends continuously to the compactification, and restricts to a surjective π1–equivariant map P 3 on the boundary. This generalizes the Cannon–Thurston theorem, which produces such group-invariant space-filling curves for fibered hyperbolic 3–manifolds.

Article information

Source
Geom. Topol., Volume 19, Number 3 (2015), 1249-1262.

Dates
Received: 22 July 2013
Revised: 25 February 2014
Accepted: 26 July 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1510858761

Digital Object Identifier
doi:10.2140/gt.2015.19.1249

Mathematical Reviews number (MathSciNet)
MR3352235

Zentralblatt MATH identifier
1327.57021

Subjects
Primary: 57M60: Group actions in low dimensions
Secondary: 57M50: Geometric structures on low-dimensional manifolds 37C27: Periodic orbits of vector fields and flows

Keywords
quasigeodesic flows Cannon–Thurston pseudo-Anosov flows

Citation

Frankel, Steven. Quasigeodesic flows and sphere-filling curves. Geom. Topol. 19 (2015), no. 3, 1249--1262. doi:10.2140/gt.2015.19.1249. https://projecteuclid.org/euclid.gt/1510858761


Export citation

References

  • M R Bridson, A Haefliger, Metric spaces of non-positive curvature, Grundl. Math. Wissen. 319, Springer, Berlin (1999)
  • D Calegari, Universal circles for quasigeodesic flows, Geom. Topol. 10 (2006) 2271–2298
  • J W Cannon, W P Thurston, Group invariant Peano curves, Geom. Topol. 11 (2007) 1315–1355
  • S Fenley, Ideal boundaries of pseudo-Anosov flows and uniform convergence groups with connections and applications to large scale geometry, Geom. Topol. 16 (2012) 1–110
  • S Fenley, L Mosher, Quasigeodesic flows in hyperbolic $3$–manifolds, Topology 40 (2001) 503–537
  • S Frankel, Quasigeodesic flows and Möbius-like groups, J. Differential Geom. 93 (2013) 401–429
  • J Franks, A new proof of the Brouwer plane translation theorem, Ergodic Theory Dynam. Systems 12 (1992) 217–226
  • J G Hocking, G S Young, Topology, Addison-Wesley Publ., Reading, MA (1961)
  • R L Wilder, Topology of manifolds, AMS Colloq. Publ. 32, Amer. Math. Soc. (1963)